Request answers from expert doctors:

DxD
DxD

We will distribute this question to expert doctors, and notify you about new answers.





Should I continue taking prednisolone for cystic acne?

Acne & Scars Aesthetic Medicine

I had been having this persistent rash that started on my face and spread downwards to my arms. It’s been 2 weeks and I’ve seen a few GPs which prescribed a few antihistamines that did nothing to ease the itch. Finally one of them ordered for a 5 days course of Prednisolone (5mg, 1 tab twice a day) and it worked wonders at eliminating the itch as well as the swell altogether. I finished the whole course and was trying to get a refill for prednisolone as my rash has not completely healed yet (they return when the medication wears off towards the evening) but the GP would not prescribed another round.

Coincidentally while I was on prednisolone, I realised that my cystic acne which had been along my jawline and neck area had diminished by 80% and my skin was clear. Now that I am no longer on this medication, my rashes are coming back with a vengeance and the usual antihistamines aren’t working at all.

Should I get to a dermatologist to obtain another course of low dosage prednisolone for the rash as well as my cystic acne? Would there be any withdrawal symptoms should I suddenly stopped taking prednisolone?

DOCTOR’S ANSWER (4)

I agree with the views expressed by the other doctors.

Oral steroids have anti-inflammatory effects and can help your cystic acne and rash. However, long term use can cause a lot of other side effects and it is not recommended as the treatment for cystic acne. In fact, with continued use, you may notice even more acne lesions appearing as long term steroid use can aggravate acne. There are many other good treatments available for cystic acne.

You should also get your other skin rash examined to determine the cause. While it responds to steroids, it again is not a recommended long term. We should not blindly treat the skin condition with oral steroids without knowing the exact cause.

So I do advise you to see your dermatologist/doctor to treat your cystic acne and skin rashes.

2723 views 24 Jan 2018

I feel that long term steroids is not a suitable therapy in any form, including topical. I have had patients who used topical Steroid/Antibiotic combinations with good success for acne control, but suffered from thinning and sensitive skin.

I would suggest instead that you get reviewed for your cystic acne condition as its unusual that it reacted so well to steroids. Is it other inflammatory conditions that LOOK like cystic acne?

Wishing you the best!

2613 views 24 Jan 2018

Good question and observation.

Steroids in general (which include oral prednisolone) are a bit of an interesting drug. They work by suppressing inflammation, as you’ve noticed with your acne settling down. In fact, some doctors prescribe a short course of steroids when starting patients on Isotretinoin, which is known to cause an acute acne flare.

TCM medications are well known to often contain some form of steroid, which the elderly take for ad infinitum, because they feel lousier once they stop taking it.

However, as Dr Chua pointed out, it has a whole host of UNDESIRABLE side effects, which is why your GP refused to give you another course of steroids.

Just consider the well-known side effects and appearance of someone taking long term or high doses of oral prednisolone:

I wouldn’t say that that’s a good look to rock.

Here’s what I’d do – get your rash sorted out first (I’d see a dermatologist for diagnosis and treatment), and then you can go to either an aesthetic doctor/dermatologist/GP with an interest in acne to get your acne sorted.

It sounds like you’ve been doctor-hopping, which I can understand from your patient perspective that “this doctor’s treatment isn’t getting me better, I’d better see a different one”. It’s generally a BAD idea to doctor-hop as each new doctor wouldn’t be familiar with how you were/what’s been done before you came to see him. Much better to follow up with the same doctor, and have him refer you on to a specialist if things don’t seem to be getting better.

TLDR:

Should I get to a dermatologist to obtain another course of low dosage prednisolone for the rash as well as my cystic acne?

No, let the dermatologist diagnose the rash, and decide on the treatment you need.

Would there be any withdrawal symptoms should I suddenly stop taking prednisolone?

Steroid withdrawal is a thing when taken over a long time and/or high dosages, but your course was a short one at a low dose. The acne/rash flare could potentially be attributable to rebound effects, but that doesn’t mean that the correct course of action to take would be to continue with oral prednisolone. Your doctor should decide on the right treatment after examining you.

 

2702 views 24 Jan 2018

Thank you for the question. As per the main question which is your subject title, the answer is no, you should not be taking prednisolone for cystic acne. It might temporarily bring down the inflammation in acne, but it is not a long lasting solution and can worsen your condition.

Are you certain you are suffering from cystic acne? A picture would help us diagnose you better.

I feel that you will benefit from a skin consult definitely to diagnose the rash and give you a long term solution. This involves a detailed consult, physical check, and possibly complementary tests.

Long term oral prednisolone (even though you are on a low dose now) is usually accompanied with undesirable side effects such as lowered immunity, thin skin and weight gain – and should be avoided if your rash does not warrant it.

Hope this helps!

2624 views 24 Jan 2018
Not the answer you're looking for? Browse other answers tagged Acne & Scars Aesthetic Medicine or ask your own question now FOR FREE.
Consult Doctors. FREE.
Real Doctors, Expert Answers
Connect with Facebook Connect with Google For Doctors
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Consult Doctors. FREE.
Real Doctors, Expert Answers
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Registration Progress
Step 1: Indicate Topics of Interests
Step 2: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Indicate Topics of doctors
Step 2: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE
Consult Doctors. FREE.
Real Doctors, Expert Answers
Continue with Facebook Continue with Google

or

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Continue with Facebook Continue with Google

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR ANSWER HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR ANSWER

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR THREAD HAS BEEN

SUCCESSFULLY CREATED.

HEAD OVER TO FORUM PAGE NOW

TO JOIN THE DISCUSSION

YOUR THREAD

HAS BEEN

SUCCESSFULLY

CREATED.

HEAD OVER TO THE FORUM PAGE NOW

TO JOIN THE DISCUSSION!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

YOUR CONSULTATION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL

GET BACK TO YOU SHORTLY.

YOUR CONSULTATION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS

WILL GET

TO YOU

SHORTLY.

MESSAGES TO